Thunderstorm Wind, Polk
- When
- July 21, 3:36 PM EST
- Where
- Polk County, 1.13 mi E of Benton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.180, -84.650
Two trees were reported down about one mile east of Benton.
Isolated showers and thunderstorms developed in the unstable air mass across southeast Tennessee. One of these storms produced a damaging wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated showers and thunderstorms developed in the unstable air mass across southeast Tennessee. One of these storms produced a damaging wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:01 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT SUN JUL 21 2013 .SHORT TERM (TONIGHT AND TOMORROW)...A COLD FRONT WILL PROGRESS SOUTHWARD OVERNIGHT THROUGH KENTUCKY...STALLING BEFORE REACHING TENNESSEE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THIS FRONT. THIS CONVECTION WILL INCREASE OVER AREA THROUGH THE EVENING...WEAKENING AFTER SUNSET. THE MAIN THREAT IS HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH ANY STORMS. THE SEVERE THREAT IS LOW THROUGH THE EVENING...BUT DUE TO THE FORCING AND INSTABILITY...CAN NOT RULE OUT A SEVERE WARNING OR TWO. A BRIEF PERIOD OF DRIER WEATHER WILL BE POSSIBLE BEFORE SUNRISE MONDAY MORNING...BEFORE SHOWERS AND THUNDERSTORMS BEGIN DEVELOPING AGAIN. WITH AMOUNT OF MOISTURE REMAINING IN THE ATMOSPHERE...MAIN THREAT WILL CONTINUE TO BE HEAVY RAIN...WITH LOCALIZED FLASH FLOODING POSSIBLE. WITH MOISTURE AND CLOUD COVER...LOWERED TEMPS A COUPLE OF DEGREES BELOW GUIDANCE TONIGHT AND TOMORROW. BROKEN TO OVERCAST SKIES WILL REMAIN OVER THE AREA THROUGH MONDAY. .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE STILL CONSISTENT ON THE WHOLE...GRADUALLY DIMINISHING PRECIP CHANCES TUESDAY TO THURSDAY WITH ONLY 20 PCT CHANCES THURS AND FRI...CREEPING BACK UP TO CHC POPS AREAWIDE SATURDAY. THE WET PATTERN WILL BE TEMPORARILY SCOURED OUT BY UPPER TROUGH AND SFC FRONT MIDWEEK. TEMPS MAY BE TRICKY AS ECMWF MOS IS IN MID 80S FOR KNOXVILLE FOR HIGH TEMPS LATTER HALF OF WEEK...BUT GFS IS NEAR 90. I/LL LEAN TOWARD THE WARMER SIDE WITH THE REDUCED CLOUD COVER. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 86 71 88 71 / 70 70 50 50 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 84 70 87 70 / 70 70 50 50 40 OAK RIDGE, TN 69 83 70 86 70 / 70 70 50 50 40 TRI CITIES AIRPORT, TN 67 83 67 85 67 / 70 70 50 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && JW/GC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT SUN JUL 21 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 302 PM EDT SUN JUL 21 2013 /202 PM CDT SUN JUL 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING...MAY BECOME STRONG TO MARGINALLY SEVERE. THE MAIN THREATS WOULD BE LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH...SMALL HAIL AND WINDS GUSTING UP TO 45 MPH WITH THE STRONGEST STORMS. LOCALIZED FLASH FLOODING MAY BE POSSIBLE IN ANY STRONG TO SEVERE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE COVERAGE OF THUNDERSTORMS WILL INCREASE THROUGH MONDAY EVENING ...WHILE RAIN CHANCES REMAIN A BIT HIGHER THAN NORMAL THROUGH MID WEEK. THUNDERSTORMS THAT DEVELOP IN THE HEAT OF THE DAY WILL BRING THE POSSIBILITY OF DAMAGING WINDS...HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING. HOWEVER...A SIGNIFICANT LARGE SCALE SEVERE WEATHER EVENT REMAINS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT SUN JUL 21 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220400- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 342 PM EDT SUN JUL 21 2013 /242 PM CDT SUN JUL 21 2013/ ...HEAVY RAINFALL POSSIBLE THROUGH MONDAY... A WEAK SURFACE FRONT WILL LINGER JUST NORTH OF THE TENNESSEE BORDER. AN UPPER SHORT WAVE WILL APPROACH THE AREA FROM THE WEST THROUGH TONIGHT. A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION. RECENT RAINFALL HAS LED TO SATURATED SURFACE CONDITIONS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH MONDAY. ADDITIONAL RAINFALL COULD LEAD TO LOCALIZED FLOODING. AREAS MOST VULNERABLE TO FLOODING ARE ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
The Northeast Alabama radar (KHTX), 133 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were reported down about one mile east of Benton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455447.